Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 283, NWS North Platte, NE

August 4, 2020Brown County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2020, 7:35 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2020, 7:35 PM CDT (00:35 UTC)
Expired
Aug 4, 2020, 8:30 PM CDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
50.0 mph

Counties Brown County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:42 PM CDTHAIL 1.755 Nnw Burton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

236 
WUUS53 KLBF 050035
SVRLBF
NEC017-103-149-050130-
/O.NEW.KLBF.SV.W.0283.200805T0035Z-200805T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
735 PM CDT Tue Aug 4 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northern Rock County in north central Nebraska...
  Northeastern Brown County in north central Nebraska...
  Eastern Keya Paha County in north central Nebraska...

* Until 830 PM CDT.

* At 735 PM CDT, a severe thunderstorm was located near Wewela, or 12
  miles north of Springview, moving south southeast at 25 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Springview, Burton, Keller Park State Recreation Area, Nets Peak,
  Thomas Creek State Wildlife Management Area and Mariaville.

This includes the following highways...
 Highway 183 between mile markers 203 and 225.
 Highway 12 between mile markers 50 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 9949 4283 9925 4279 9926 4278 9924
      4277 9924 4266 9979 4300 9979
TIME...MOT...LOC 0035Z 343DEG 23KT 4299 9967 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
 
$$

Buttler
1 follow-up statement
001 
WWUS53 KLBF 050102
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
802 PM CDT Tue Aug 4 2020

NEC017-103-149-050130-
/O.CON.KLBF.SV.W.0283.000000T0000Z-200805T0130Z/
Rock NE-Brown NE-Keya Paha NE-
802 PM CDT Tue Aug 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN ROCK...NORTHEASTERN BROWN AND EASTERN KEYA PAHA
COUNTIES...

At 801 PM CDT, a severe thunderstorm was located 11 miles east of
Springview, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Springview, Burton, Keller Park State Recreation Area, Nets Peak,
Thomas Creek State Wildlife Management Area and Mariaville.

This includes the following highways...
 Highway 183 between mile markers 203 and 225.
 Highway 12 between mile markers 50 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 9949 4283 9925 4279 9926 4278 9924
      4277 9924 4266 9979 4300 9979
TIME...MOT...LOC 0101Z 335DEG 23KT 4287 9953 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
 
$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:56 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 4, 6:56 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
656 PM CDT Tue Aug 4 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 240 PM CDT Tue Aug 4 2020

A weak shortwave is evident late this morning across northern WY per
WV imagery. This will slowly track southeast through the afternoon.
Mid-level lift and weak WAA continues to aid in some scattered
elevated showers and isolated thunder. A leeward surface trough will
be located across eastern WY southward to near the Denver metro by
late this afternoon. Persistent upslope flow and lift associated
with the shortwave will lead to the development of scattered
thunderstorms near the surface trough. These will attempt to push
eastward into the Nebraska Panhandle early this evening. Sufficient
instability should be present in this area along with 35-40 kts of 0-
6km bulk shear. This should allow for storm organization with a few
supercells producing large hail possible initially. The last several
runs of the HRRR have brought the activity about as far east as
Highway 2 (near Ogallala) by mid evening. After mid-evening
convection quickly diminishes as convection tries to push farther
east. This could be due to earlier cloud cover and less instability
with eastward extent. There is at least some chance that convection
could become elevated and continue moving east/southeast through the
night, but models have been struggling with this scenario. In fact,
most of the HREF members have activity done by late evening in our
area. The low-level jet really isn't very strong tonight and there
is a lack large scale lift. For these reasons will lower pops some
tonight and focus chances mainly this evening across portions of
west central and southwest Nebraska.

Another round of convection is expected to develop along the leeward
surface trough across eastern WY into northern CO Wednesday
afternoon. Most models actually have more robust development
tomorrow (compared to today). Better instability also exists farther
east with activity moving farther east Wednesday evening. Activity
Wednesday evening could be supported by a better shortwave which is
indicated in the NAM. 0-6km shear is once again sufficiently strong
(30-40 kts) for storm organization.

Otherwise warmer temperatures (mid to upper 80s) expected Wednesday
as heights slowly rise with the upper ridge building northward. The
axis of the ridge will be oriented south to north across the
Rockies. Low-level moisture will also be slowly increasing with dew
points rising into the lower 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM CDT Tue Aug 4 2020

Upper level ridge axis gradually shifts eastward and will be
centered along the western High Plains by Saturday morning. As
heights continue to rise and the flow aloft decreases, so will the
scattered thunderstorm chances. Temperatures will continue to warm
with highs in the 90s most areas by this weekend. Rather humid
conditions expected as well with upper 60s to lower 70s surface dew
points working there way to the west into western Nebraska by Friday
into Saturday. The ridge may flatten a little by early next week as
a stronger shortwave with flow aloft increasing from the west a bit.
A weak cold front could also move southward into the area by Monday
which could provide focus for scattered storms once again. Highs
cool slightly by early next week into the mid 80s to around 90F.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Aug 4 2020

VFR conditions expected to prevail at both TAF sites through the
period. Backing winds are expected at VTN into tomorrow afternoon
with the approach and passage of a cool front. Watching convective
debris north of LBF, but left out mention for now with lower
confidence in its progression southward. Even if this convective
debris does make it into LBF, CIGs are still expected to remain
VFR. Don't anticipate the need to include even VCTS at LBF with
the thunderstorm activity to the northwest expected to diminish
over the next couple hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Brown
Hazardous weather outlook, Aug 4, 3:19 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
319 PM CDT Tue Aug 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-052030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Tue Aug 4 2020 /219 PM MDT Tue Aug 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening in western
Nebraska. Strong to severe storms are possible, with the greatest
potential generally along and west of Highway 83. Large hail and
damaging winds are the primary threats with the strongest storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

On Wednesday, strong to severe storms will be possible across
the western Sandhills into southwest Nebraska during the
afternoon and evening hours. Hail and wind are the main threats.

Isolated thunderstorms will be possible daily mainly during the
late afternoon and evening hours Thursday through Sunday. Stay
tuned to later forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Please report any observed severe weather or rainfall reports to
the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 4, 5:50 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
550 PM CDT Tue Aug 4 2020

NEZ005-094-042330-
Eastern Cherry NE-Western Cherry NE-
550 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 630
PM CDT/530 PM MDT/...

At 549 PM CDT/449 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles west of Merritt Reservoir, or 34 miles
southwest of Valentine, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 97 crossing the North Loup River, Highway 97 crossing Big
Creek and Steer Creek Campground.

This includes Highway 97 between mile markers 89 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Merritt Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4261 10127 4271 10112 4247 10068 4229 10098
TIME...MOT...LOC 2249Z 311DEG 20KT 4259 10111

Snively
Special weather statement, Aug 4, 6:14 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 PM MDT Tue Aug 4 2020

NEZ004-022-042345-
Sheridan NE-Garden NE-
514 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARDEN AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ellsworth, or 28 miles east of Alliance, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Finnegan Lake, Kennedy Lake and Wild Horse Flats.

This includes the following highways...
 Highway 250 near mile marker 4, and between mile markers 8 and 10.
 Highway 2 between mile markers 113 and 127.

LAT...LON 4218 10244 4226 10232 4208 10202 4191 10233
TIME...MOT...LOC 2313Z 311DEG 19KT 4217 10233

Snively
Local storm report, Aug 4, 6:51 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 W ELLSWORTH           42.06N 102.34W
08/04/2020  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

CBROWN
Local storm report, Aug 4, 6:56 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 W ELLSWORTH           42.06N 102.32W
08/04/2020  E1.75 INCH       SHERIDAN           NE   TRAINED SPOTTER

&&

SNIVELY
Special weather statement, Aug 4, 7:16 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
716 PM CDT Tue Aug 4 2020

NEZ005-025-094-050100-
Eastern Cherry NE-Western Cherry NE-Thomas NE-
716 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND
NORTHWESTERN THOMAS COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 716 PM CDT/616 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Brownlee, or 22 miles northeast of
Mullen, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Brownlee and Giant Hill.

This includes Highway 83 between mile markers 159 and 168.

LAT...LON 4233 10099 4245 10080 4217 10043 4201 10073
TIME...MOT...LOC 0016Z 321DEG 23KT 4234 10084

Buttler
Special weather statement, Aug 4, 7:30 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
630 PM MDT Tue Aug 4 2020

NEZ004-022-023-050115-
Sheridan NE-Grant NE-Garden NE-
630 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 715 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ellsworth, or 31 miles east of Alliance, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Ashby, Bingham, Finnegan Lake, Dominick Lake, Kincaid
Lake, Kennedy Lake and Wild Horse Flats.

This includes Highway 2 between mile markers 116 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4211 10231 4210 10204 4209 10189 4184 10198
      4196 10237
TIME...MOT...LOC 0030Z 285DEG 12KT 4204 10226

Jurgensen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:16 PM CDTSpecial Weather StatementLBFThomas44 min
Aug 4, 7:22 PM CDTSevere Thunderstorm WarningLBFGarden53 min
Aug 4, 7:30 PM CDTSpecial Weather StatementLBFGrant45 min
Aug 4, 8:09 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden27 min
Aug 4, 8:18 PM CDTSpecial Weather StatementLBFGarden27 min
Aug 4, 8:25 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock50 min
Aug 4, 8:31 PM CDTSpecial Weather StatementLBFGarden29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.